Winter Storm, Scott
- When
- January 9, 1:00 AM EST to 10:00 AM EST
- Where
- Scott forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.429, -84.503 (the zone’s center; the record gives no point)
2-3 inches snowfall
A winter storm system moved into the region early in the morning January 9th. The storm produced snowfall amounts ranging from 1 to 4 inches.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A winter storm system moved into the region early in the morning January 9th. The storm produced snowfall amounts ranging from 1 to 4 inches. Most of East Tennessee averaged 2-3 inches of snow with exception of the southeast corner of the state where amounts were generally an inch or less and the higher terrain on the Cumberland Plateau where slightly higher totals ranging from 2-4 inches were reported. Interestingly, with this particular storm system, the highest elevations in the Smoky Mountains including Mount Leconte measured only 3 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 8, 9:13 PM EST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 913 PM EST THU JAN 8 2004 .DISCUSSION... AREA RADARS SHOW PRECIPITATION STARTING TO FILL IN ACROSS THE MID-STATE INTO THE PLATEAU. REPORTS ACROSS THE PLATEAU SHOWS A MIXTURE OF SNOW AND SLEET ACROSS THE NORTH AND SLEET...SNOW AND RAIN SOUTH. A DUSTING OF SNOWFALL ALREADY NOTED ACROSS MORGAN COUNTY. LATEST MESO-ETA AND RUC MODELS SHOW INCREASING OMEGA LIFT AS RIGHT ENTRANCE REGION OF A STRONG UPPER JET MOVES ACROSS THE FORECAST AREA. ALSO...VWP PLOTTING AND ANALYSIS PROGRAM SHOWS AREA BOUNDARY LAYER WINDS INCREASING ACROSS THE TENNESSEE VALLEY SUPPORTING ISENTROPIC LIFT. BEST LIFT WILL OCCUR FROM MIDNIGHT THROUGH 9 AM EST. BNA SOUNDING SHOWS PWS NEAR 0.60 INCH WHICH WILL ADVECT INTO THE REGION OVERNIGHT. MODEL QPF SHOWS AROUND 0.25 TO UP TO 0.45 INCH (HIGHER ELEVATIONS) NEXT 12 HOURS. GIVEN DECENT EVAPORATE COOLING...FEEL AREAS ALONG AND NORTH OF A LINE FROM CROSSVILLE TO LOUDON TO MARYVILLE WILL SEE MAINLY SNOW AND SNOW AND SLEET MIXTURE. AREAS SOUTH OF THIS LINE A MIX BAG OF SLEET...RAIN AND SNOW. IN THE SNOW ADVISORY AREA...PLAN ON UPPING SNOWFALL AMOUNTS FOR TONIGHT TO 1 TO 3 INCHES AS A PERIOD OF MODERATE TO POSSIBLY HEAVY SNOW IS POSSIBLE LATE TONIGHT. WILL ALSO UP SNOWFALL AMOUNTS FOR THE HIGHER ELEVATIONS OF THE SOUTHERN PLATEAU AND SIGNAL AND LOOKOUT MOUNTAINS NEAR CHATTANOOGA TO 2 TO 3 INCHES. WILL HAVE UPDATED FORECAST OUT BY 10 PM EST. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 32 39 28 41 / 90 50 20 10 KNOXVILLE, TN 30 36 25 35 / 90 60 40 10 BRISTOL, TN 26 33 21 31 / 100 70 40 10 OAK RIDGE, TN 30 37 24 36 / 90 60 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...SNOW ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES NCZ060 AND NCZ061. TN...WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR SE TN...SNOW ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR REMAINDER OF EAST TN ZONES. VA...SNOW ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES VAZ001>002...VAZ005>006...VAZ008. && DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EST THU JAN 8 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-091200- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 530 AM EST (430 AM CST) THU JAN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A DEVELOPING STORM SYSTEM WILL MOVE INTO THE REGION TODAY AND TONIGHT. THE PRECIPITATION THAT DEVELOPS WITH THIS SYSTEM WILL BE RAIN AND SNOW ACROSS THE SOUTHERN TENNESSEE VALLEY AND MOSTLY SNOW OVER EAST CENTRAL TENNESSEE NORTHWARD INTO SOUTHWEST VIRGINIA. WITH THE COLD AIR THAT IS IN PLACE ACROSS THE REGION...SNOWFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE ACROSS NORTHEAST TENNESSEE...SOUTHWEST VIRGINIA AND THE EASTERN TENNESSEE MOUNTAINS BY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... THE STORM SYSTEM OVER THE REGION FRIDAY MORNING WILL DROP UP TO AN ADDITIONAL INCH OF SNOW ACROSS SOUTHWEST VIRGINIA...AND THE EXTREME NORTHEAST TENNESSEE MOUNTAINS...AND UP TO TWO MORE INCHES IN THE SMOKY MOUNTAINS BEFORE MOVING EAST FRIDAY NIGHT. A SYSTEM MOVING SOUTHEAST INTO THE NORTHEAST THIRD OF THE COUNTRY WILL BRUSH THE SOUTHERN APPALACHIANS MONDAY NIGHT WITH ANOTHER CHANCE OF SNOW OVER THE NORTHERN PART OF EAST TENNESSEE AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TD
The national radar mosaic for the moment the first event began.
28 winter storm. Local standard time, as filed.
2-3 inches snowfall
2-4 inches snowfall
2-4 inches snowfall
1-4 inches snowfall (8 in. mtns)
1-2 inches snowfall
trace-1 inch snowfall
trace snowfall
trace-1 inch snowfall
1-2 inches snowfall
1-2 inches snowfall
2-3 inches snowfall
1-2 inches snowfall
1-2 inches snowfall
2-4 inches snowfall
1-2 inches snowfall
1-2 inches snowfall
1-2 inches snowfall
2 inches snowfall
trace snowfall
trace-1 inch snowfall
trace-2 inches snowfall
trace-1 inch snowfall
trace-1 inch snowfall
2-3 inches snowfall
2-3 inches snowfall
2-3 inches snowfall
trace-1 inch snowfall
trace-1 inch snowfall
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380363, 5380364, 5380365, 5380366, 5380367, 5380368, 5380369, 5380370, 5380371, 5380372, 5380373, 5380374, 5380454, 5380455, 5380456, 5380457, 5380459, 5380461, 5380464, 5380465, 5380466, 5380467, 5380468, 5380458, 5380460, 5380462, 5380463, 5380469.